Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 7, 2018, 6:39 PM CDT for Etowah County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 6:39 PM CDT (23:39 UTC)
- Expired
- Aug 7, 2018, 7:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WWUS84 KBMX 072339
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
639 PM CDT TUE AUG 7 2018
ALZ018-080015-
Etowah AL-
639 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ETOWAH COUNTY UNTIL
715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reece City, or near Attalla, moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gadsden, Sardis City, Reece City, Tabor Road, Black Creek, Crudup,
Mountainboro, Keener and Rockledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3417 8584 3404 8602 3412 8619 3419 8612
3419 8611 3420 8611 3420 8584
TIME...MOT...LOC 2339Z 232DEG 13KT 3411 8606
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:42 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 7, 12:42 PM CDT, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1242 PM CDT Tue Aug 7 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. Hot and humid conditions persist today through Central AL as high pressure remains in place across the Gulf States. The ridge does begin to weaken slightly as a shortwave trough starts to slide through the Central Plains and into the Ozarks by this afternoon. Very similar rain chances today as we had yesterday with isolated to scattered coverage around peak heating, with the best chances south and east of the I-85 corridor. Heat will be the main story for the day as temperatures will be in the low to mid 90s for most of the area. I wouldn't be surprised to see some locations in our southern counties reach into the upper 90s (forecast high in Demopolis is 97 with Montgomery around 96). Dewpoints are expected to be in the low to mid 70s, which will make heat indices reach triple digits for most of Central AL. Areas in southern-most counties will likely reach or exceed 105 degree heat index, so I will add heat impacts to the HWO for this afternoon along with issuing a heat advisory to cover those areas that could be at or above the 105 degree criteria. The hiccup with the heat will be the scattered showers/thunderstorms that are expected to develop this afternoon. Convective initiation will likely be right around or just after peak heating, so expect most sites to still reach triple digit heat indices, but some sites may be limited some if storms develop sooner. Storm coverage begins to diminish after sunset tonight and we'll likely have a brief period where most of the area becomes rain- free. However; as we go into the overnight period, the trough to our northwest slides closer to Central AL and could lead to some increased lift in our northwestern counties due to synoptic height falls. Therefore, will continue mention of slight chance of showers/thunderstorms north and west of the I-59 corridor through the entire overnight period. 25/Owen .LONG TERM... Wednesday through Monday. The middle and end of the week will feature a weather pattern which has been replayed several times this summer. An ridge across the western CONUS will amplify with a deepening trough in the eastern CONUS. Deep-layer west-southwest flow should strengthen on Wednesday as a shortwave approaches from the northwest, favoring enhanced rain chances especially along and north of I-20. Farther south, a lingering upper-level ridge should provide enough subsidence to limit development. The area of higher rain chances should gradually progress southeastward on Thursday and Friday as height falls overspread our forecast area. Model guidance is in general agreement for Saturday through Monday, indicating a continued presence of westerlies aloft and a trough centered over the Ohio Valley. This may allow a zone of relatively higher PWAT values to persist, leading to scattered convection each afternoon and evening. 87/Grantham && .AVIATION... 18Z TAF Discussion. Scattered showers and storms are developing across the area at mid day. Coverage will be great enough to warrant vicinity wording and tempos at all terminals this afternoon. Other than the more organized line of storms near TOI, activity is more pulse-like and typical for summertime. It will be short lived, but produce heavy rainfall, strong wind gusts and frequent lightning. Activity will diminish this evening, by 02-03Z. Vis reductions due to fog have been quite localized the last few nights and will stick with persistence for now, and not include fog in tonight's forecast. 14 && .FIRE WEATHER... High relative humidity values will continue. Relatively low rain chances today will give way to higher rain chances for Wednesday through Friday. Morning fog and low clouds will be possible in locations that receive afternoon and evening rainfall. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 93 71 92 71 88 / 20 20 50 50 70 Anniston 94 72 92 72 89 / 20 20 50 40 60 Birmingham 95 74 93 74 89 / 20 20 50 40 70 Tuscaloosa 97 74 95 75 90 / 20 20 40 30 60 Calera 94 72 92 72 88 / 20 20 40 40 60 Auburn 93 73 91 73 88 / 30 20 30 30 40 Montgomery 96 74 94 74 91 / 30 20 30 20 40 Troy 95 74 94 73 91 / 50 20 30 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory from noon today to 7 PM CDT this evening for the following counties: Autauga...Barbour...Bullock...Dallas... Elmore...Greene...Hale...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Russell...Sumter. &&
Hazardous weather outlook, Aug 7, 3:13 AM CDT, 15 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 313 AM CDT Tue Aug 7 2018 ALZ011>015-017>050-081115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 313 AM CDT Tue Aug 7 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heat indices will reach or exceed 105 degrees for portions of South Central Alabama. Limit outdoor activity during the afternoon hours and drink plenty of water if you must be outside. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
In the hours before
Local storm report, Aug 7, 5:15 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 SSE CENTER POINT 33.62N 86.66W
08/07/2018 JEFFERSON AL FIRE DEPT/RESCUE
TREES DOWN IN THE 100 BLOCK OF BREWSTER RD.
TIME ESTIMATED FROM RADAR.
&&
TGLocal storm report, Aug 7, 5:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 NE CENTER POINT 33.65N 86.67W
08/07/2018 JEFFERSON AL FIRE DEPT/RESCUE
TREES DOWN IN THE 500 BLOCK OF 11TH ST. TIME
ESTIMATED FROM RADAR.
&&
TGLocal storm report, Aug 7, 5:19 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 SSE CENTER POINT 33.62N 86.66W
08/07/2018 JEFFERSON AL FIRE DEPT/RESCUE
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
SSE CENTER POINT. TREES DOWN IN THE 1100
BLOCK OF BREWSTER RD. TIME ESTIMATED FROM
RADAR.
&&
TGSpecial weather statement, Aug 7, 6:20 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
620 PM CDT TUE AUG 7 2018
ALZ018-072345-
Etowah AL-
620 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ETOWAH COUNTY UNTIL
645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Attalla, moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gadsden, Attalla, Sardis City, Reece City, Aurora, Noccalula Falls,
Howelton, Crudup, Mountainboro and Rockledge.
LAT...LON 3410 8595 3399 8610 3409 8624 3419 8611
3419 8610
TIME...MOT...LOC 2320Z 229DEG 14KT 3408 8613
32/DavisLocal storm report, Aug 7, 6:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 2 NE HOWELTON 34.08N 86.16W
08/07/2018 ETOWAH AL EMERGENCY MNGR
TREE DOWN BLOCKING EGYPT RD IN THE EGYPT
COMMUNITY. TIME ESTIMATED FROM RADAR.
&&
TGSpecial weather statement, Aug 7, 6:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
639 PM CDT TUE AUG 7 2018
ALZ018-080015-
Etowah AL-
639 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ETOWAH COUNTY UNTIL
715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reece City, or near Attalla, moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gadsden, Sardis City, Reece City, Tabor Road, Black Creek, Crudup,
Mountainboro, Keener and Rockledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3417 8584 3404 8602 3412 8619 3419 8612
3419 8611 3420 8611 3420 8584
TIME...MOT...LOC 2339Z 232DEG 13KT 3411 8606
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:44 PM CDT | Special Weather Statement | BMX | Barbour | 31 min |
| Aug 7, 3:18 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bullock, Dallas, Elmore, Greene and 10 more | 16 hr |
| Aug 7, 1:21 PM CDT | Special Weather Statement | BMX | Montgomery | 24 min |
| Aug 7, 1:26 PM CDT | Special Weather Statement | BMX | Elmore | 34 min |
| Aug 7, 1:37 PM CDT | Special Weather Statement | BMX | Walker | 23 min |
| Aug 7, 1:44 PM CDT | Special Weather Statement | BMX | Montgomery | 46 min |
| Aug 7, 2:38 PM CDT | Special Weather Statement | BMX | Fayette | 37 min |
| Aug 7, 2:44 PM CDT | Special Weather Statement | BMX | Chambers | 31 min |
| Aug 7, 2:53 PM CDT | Special Weather Statement | BMX | Coosa | 37 min |
| Aug 7, 2:54 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 36 min |
| Aug 7, 3:08 PM CDT | Special Weather Statement | BMX | Bibb | 37 min |
| Aug 7, 3:13 PM CDT | Special Weather Statement | BMX | Chambers | 32 min |
| Aug 7, 3:23 PM CDT | Special Weather Statement | BMX | Chilton | 37 min |
| Aug 7, 3:30 PM CDT | Special Weather Statement | BMX | Fayette | 30 min |
| Aug 7, 3:44 PM CDT | Special Weather Statement | BMX | Marion | 31 min |
| Aug 7, 3:58 PM CDT | Special Weather Statement | BMX | Walker | 32 min |
| Aug 7, 4:17 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Aug 7, 4:20 PM CDT | Special Weather Statement | BMX | Walker | 25 min |
| Aug 7, 4:21 PM CDT | Special Weather Statement | BMX | Marion | 24 min |
| Aug 7, 4:23 PM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Aug 7, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| Aug 7, 4:37 PM CDT | Special Weather Statement | BMX | Hale | 38 min |
| Aug 7, 4:49 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Aug 7, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 33 min |
| Aug 7, 5:04 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Aug 7, 5:11 PM CDT | Special Weather Statement | BMX | Hale | 34 min |
| Aug 7, 6:20 PM CDT | Special Weather Statement | BMX | Etowah | 25 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.